Older aspirin users are three times more likely to experience ‘fatal bleeds’

Older people who take aspirin following stroke or heart attack are at risk of major bleeds, according to a new study published in the Lancet.

The researchers, from Oxford University, recommend that users take proton pump inhibitors (PPIs) such as omeprazole to mitigate the risk.

During the study they assessed 3166 stroke or heart attack patients that had been prescribed aspirin.

They found that, in people between the ages of 75 and 84, the annual rate of ‘disabling or fatal’ bleeds is significantly increased; three out of 200 users experience one. In those under the age of 65 the figure is one in 200.

Until now, most of the research on bleeding caused by aspirin had focused on younger patients, which is why the risk had previously been overlooked.

The study’s lead author, Professor Peter Rothwell, said: ‘Our new study gives us a much clearer understanding of the size of the increased risk and the severity and consequences of bleeds in over-75s.’

‘Our findings raise questions about the balance of risk and benefit of long-term daily aspirin use in people aged 75 or over if a PPI drug is not co-prescribed.’

Instant analysis

Aspirin is one of the oldest drugs known to man, and has been the mainstay of many patients treatments following heart attacks or strokes as they can help prevent further attacks.

However, they can increase the risk of stomach bleeds. Conventional advice has been that this risk is outweighed by the benefits in the over 75 age group. But with half of the British population of this age now taking lifelong aspirin, researchers at Oxford have discovered this risk is more significant than previously thought, and it increases with age.

Patients taking aspirin should not stop it or panic, but make a routine appointment with their doctor to discuss if they should also be taking a stomach protecting tablet as well.

Research score: 4/5

RH


  • PrincessofWails

    Does this apply to gastric-resistant/ascorbic coated aspirin? The article does not say, & there are no references to the original..

  • Mike Ferro

    The problem arises due to undisolved tablets swallowed whole and lying against the stomach wall causing local irritation. Chew and disolve in the mouth before swallowing.

  • Laura J

    Very interesting article. I have a reaction to aspirin as well, so I do not use it.